- Case report
- Open Access
- Open Peer Review
This article has Open Peer Review reports available.
Unilateral anterior uveitis complicating zoledronic acid therapy in breast cancer
© El Saghir et al; licensee BioMed Central Ltd. 2005
Received: 26 June 2005
Accepted: 06 December 2005
Published: 06 December 2005
Zoledronic acid is very widely used in patients with metastatic bone disease and osteoporosis. Only one case of bilateral uveitis was recently reported related to its use.
We report the first case of severe unilateral anterior uveitis in a patient with breast cancer and an intraocular lens. Following zoledronic acid infusion, the patient developed severe and dramatic right eye pain with decreased visual acuity within 24 hours and was found to have a fibrinous anterior uveitis of moderate severity The patient was treated with topical prednisone and atropine eyedrops and recovered slowly over several months.
Internists, oncologists, endocrinologists, and ophtalmologists should be aware of uveitis as a possible complication of zoledronic acid therapy. Patients should be instructed to report immediately to their physicians and treatment with topical prednisone and atropine eyedrops should be instituted immediately at the onset of symptoms. This report documents anterior uveitis as a complication of zoledronic acid therapy. This reaction could be an idiosyncratic one but further research may shed more light on the etiology.
Bisphosphonates are very widely used the the treatment of metastatic bone disease and osteoporosis. They are structurally analogues to pyrophosphates. They inhibit hydroxyapatite crystal development and dissolution by affecting the ionic makeup of the hydration layer that surrounds the crystals in suspension . They also inhibit osteoclasts. They are very commonly used for osteoporosis and for cancer patients with metastatic bone disease. The most commonly used bisphophonates are etidronate, clodronate, pamidronate, alendronate and more recently zoledronic acid. Zoledronic acid is generally very well tolerated. General side effects of bisphosphonates include transient low-grade fever, fatigue, arthralgia or myalgia, nausea, increased bone pain, fluctuations in serum ion levels (calcium, magnesium, and phosphorus), and occasional elevations in serum creatinine .
Severe anterior uveitis has been reported with alendronate [3–5] and pamidronate [6–8]. One recent case report described uveitis as a complication of zoledronic acid in a patient with a normal eye . That patient was reported to have suffered from bilateral anterior uveitis with concurrent bilateral conjunctivitis after 48 hours of administration of zoledronic acid. This is the first case of acute unilateral anterior uveitis in a patient with an intraocular lens.
A 60-year-old woman was diagnosed to have a left breast cancer stage T2 N1 M0 hormone receptor-positive in 1997. She was treated with modified radical mastectomy, adjuvant chemotherapy with cyclophosphamide, adriamycin and 5-fluorouracil, followed by adjuvant hormonal therapy. She completed five years of adjuvant tamoxifen in 2003 and and was started on letrozole adjuvant therapy in January 2004 .
The patient had an ocular history significant for bilateral dacryocystitis, cataracts and open angle glaucoma, left dacryocystectomy (DCR) in 1997, right DCR in 2000 and 2003, as well as a right eye phacoemulsification with implantation of a hydrophilic acrylic intraocular lens in 2003 with a postoperative uncorrected visual acuity of 20/25. The patient was maintained on antiglaucoma treatment in the form of topical beta blocker eyedrops for both eyes, combined with prostaglandin eyedrops for her left eye.
Unlike in metastatic bone diseases where bisphosphonate therapy is administered on a monthly basis, our plan was to give the patient zoledronic acid every six months . The patient refused to have any further bisphosphonate therapy
This is the first report of unilateral anterior uveitis occuring within 24 hours of zoledronic acid in a patient with an implanted intraocular lens. The clinical symptoms were severe and dramatic but the ophtalmologic examination showed a fibrinous anterior uveitis of moderate severity. The patient gradually responded well to treatment and recovered after three months with no major sequalae. The inflammatory deposits on the posterior lens surface disappeared over a period of 3 months, except for residual PCO which is a common occurrence after cataract surgery and intraocular inflammation .
Zoledronic acid is the most widely used bisphosphonate for metastatic bone disease and osteoporosis because of its relative higher potency and short infusion time. Every internist, oncologist, endocrinologist, and ophtalmologist should be aware of uveitis as a possible complication of zoledronic acid. Careful review of systems should include ophtalmologic history. Patients should be instructed to immediately report to their physicians any eye complaints. Treatment with topical prednisone and atropine eyedrops should be instituted immediately at the onset of symptoms. Patients should be instructed to consult their ophthalmologist for any ocular complaints. Close follow-up of these patients should also be made. This report documents anterior uveitis as a complication of zoledronic acid therapy. This side effect could be an idiosyncratic reaction but research into etiology may shed more light on mechanisms of action of bisphosphonates and interaction with lenses, if any.
Repeating the administration of zoledronic acid in these patients with prophylactic topical steroids and atropine remains an unresolved issue. In one case report of uveitis associated with clodronate, the patient developed the same ocular symptoms when rechallenged with the same drug .
- Robertson WG, Morgan DB, Fleisch H, Francis MD: The effects of diphosphonates on the exchangeable and non-exchangeable calcium and phosphate of hydroxyapatite. Biochim Biophys Acta. 1971, 261: 517-525.View ArticlePubMedGoogle Scholar
- Conte P, Guarneri V: Safety of intravenous and oral bisphosphonates and compliance with dosing regimens. Oncologist. 2004, S28-37. 10.1634/theoncologist.9-90004-28. suppl 4Google Scholar
- Mbekeani JN, Slamovits TL, Schwartz BH, Sauer HL: Ocular inflammation associated with alendronate therapy. Arch Ophthalmol. 1999, 117: 837-838.PubMedGoogle Scholar
- Salmen S, Berrueta L, Sanchez N, Montes H, Borges L: Nongranulomatous anterior uveitis associated with alendronate therapy. Invest Clin. 2002, 43: 49-52.PubMedGoogle Scholar
- Malik AR, Campbell SH, Toma NM: Bilateral acute anterior uveitis after alendronate. Br J Ophthalmol. 2002, 86: 1443-10.1136/bjo.86.12.1443.View ArticlePubMedPubMed CentralGoogle Scholar
- Ghose K, Waterworth R, Trolove P, Highton J: Uveitis associated with pamidronate. Aust N Z J Med. 1994, 24: 320-View ArticlePubMedGoogle Scholar
- Rey J, Daumen-Legre V, Pham T, Bernard P, Dahan L, Acquaviva PC, Lafforgue P: Uveitis, an under-recognized adverse effect of pamidronate. Case report and literature review. Joint Bone Spine. 2000, 67: 337-340.PubMedGoogle Scholar
- Fraunfelder FW, Fraunfelder FT, Jensvold B: Scleritis and other ocular side effects associated with pamidronate disodium. Am J Ophthalmol. 2003, 135: 219-222. 10.1016/S0002-9394(02)01840-8.View ArticlePubMedGoogle Scholar
- Durnian JM, Olujohungbe A, Kyle G: Bilateral acute uveitis and conjunctivitis after zoledronic acid therapy. Eye. 2005, 19: 221-222. 10.1038/sj.eye.6701461.View ArticlePubMedGoogle Scholar
- Goss PE, Ingle JN, Martino S, Robert NJ, Muss HB, Piccart MJ, Castiglione M, Tu D, Shepherd LE, Pritchard KI, Livingston RB, Davidson NE, Norton L, Perez EA, Abrams JS, Therasse P, Palmer MJ, Pater JL: A randomized trial of letrozole in postmenopausal women after five years of tamoxifen therapy for early-stage breast cancer. N Engl J Med. 2003, 349: 1793-1802. 10.1056/NEJMoa032312.View ArticlePubMedGoogle Scholar
- Reid IR: Bisphosphonates: new indications and methods of administration:. Curr Opin Rheumatol. 2003, 15: 458-463. 10.1097/00002281-200307000-00014.View ArticlePubMedGoogle Scholar
- Emery J: Capsular opacification after cataract surgery:. Curr Opin Ophthalmol. 1999, 10: 73-80. 10.1097/00055735-199902000-00013.View ArticlePubMedGoogle Scholar
- Fietta P, Manganelli P, Lodigiani L: Clodronate induced uveitis. Ann Rheum Dis. 2003, 62: 378-10.1136/ard.62.4.378.View ArticlePubMedPubMed CentralGoogle Scholar
- The pre-publication history for this paper can be accessed here:http://www.biomedcentral.com/1471-2407/5/156/prepub
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.